Pennsylvania, 2019

Damaging Wind in Pennsylvania, August 8, 2019

August 8, 2019 · NWS CTP · 1 event in 1 county or zone

Lines of storms developed in a low-moderate CAPE, moderate shear environment ahead of a secondary cold front crossing the area during the afternoon of August 8, 2019. One fo these storms produced wind damage in Clearfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Lines of storms developed in a low-moderate CAPE, moderate shear environment ahead of a secondary cold front crossing the area during the afternoon of August 8, 2019. One fo these storms produced wind damage in Clearfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 8, 6:49 AM EST, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 8, 6:49 AM EST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
749 AM EDT Thu Aug 8 2019

.SYNOPSIS...
A cold front will cross the state today producing strong to
severe thunderstorms with locally heavy rain. Cooler and drier
air is expected Friday into the weekend under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
*Scattered strong to severe thunderstorms capable of damaging
 winds, isolated hail and locally heavy rainfall are possible
 this afternoon and evening

Low level convergence along a southeastward-moving cold front
should trigger storms by early afternoon persisting into the
early evening. Multicell storms are most likely with damaging
winds the primary threat. Central PA west of the Interstate 81
corridor is included in SPC Day 1 Slight risk area with MRGL
risk extending eastward through the Susquehanna Valley.

Locally heavy rainfall will also be a concern over more
sensitive (lower FFG) areas in the western mountains that have
been worked over the past couple of days. This area is in
a MRGL risk for excessive rainfall.

Expect storms to fade into Thursday night with a few isolated
showers possibly lingering over the northwest Alleghenies into
early Friday morning.

&&

.SHORT TERM /FRIDAY/...
Drier and slightly cooler air will move into the region starting
Friday behind today's cold frontal passage.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*Refreshing end of the week with cooler, less humid air lasting
 into the weekend

Drier air will remain for much of the weekend. High pressure
will yield dry conditions with warm afternoons and cool nights.

The pattern should trend more unsettled into next week with fast
flow over the northern tier states offering low predictability
with timing of shortwave disturbances and associated frontal
systems. Low confidence in a cold fropa Mon-Tue and frontal wave
toward the middle of next week. Temperatures should bounce from
relatively cooler than average (nights) and trend modestly
higher into the start of next week.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A wide range of conditions will occur across the region this
morning with fairly widespread IFR to low-end MVFR Cigs and
similar coverage of IFR to MVFR vsbys across the Allegheny
Plateau and portions of the Central Mtns, Middle Susq Valley
and Western Poconos.

Scattered storms will develop late this morning across the far
NW zones, and during the afternoon near and to the east of the
RT 219 corridor, ahead of a cold front.

Some of the storms could be on the strong to severe side with
localized strong to even damaging downburst winds. The band of
showers and storms is expected to work northwest to southeast
during the aft. Some activity could linger into the early
evening across the far east, but it should be trending toward a
notably weaker state.

Areas of mainly MVFR bkn-ovc stratocu and a few lingering
showers will be found in the wake of the cfront tonight, mainly
across the higher terrain of the north and west.

Improving conditions move in for Friday and last through much
of the weekend, with a drier northwest flow of air across the
area.

However, a large air to water temp difference (in excess of
20F) throughout the Central and Northern Mtn Valley regions
will likely result in rather widespread valley fog from the
predawn hours through mid morning ours Friday through Sunday
morning.

.Outlook...

Fri-Mon...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RXR
NEAR TERM...Gartner/RXR
SHORT TERM...Gartner/Steinbugl
LONG TERM...Steinbugl
AVIATION...Lambert
Hazardous weather outlook, Aug 8, 11:53 AM EST, 1 hour 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1253 PM EDT Thu Aug 8 2019

PAZ059-064>066-091700-
Lebanon-Adams-York-Lancaster-
1253 PM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Thunderstorms with strong gusty winds and hail are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-035-036-056>058-063-091700-
Juniata-Fulton-Franklin-Perry-Dauphin-Schuylkill-Cumberland-
1253 PM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with damaging winds and hail are
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046-
049>053-091700-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
1253 PM EDT Thu Aug 8 2019

...SEVERE THUNDERSTORM WATCH 562 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Locally heavy rain over sensitive soils and higher terrain may
result in isolated flash flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, Aug 8, 12:14 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
114 PM EDT Thu Aug 8 2019

PAZ006-081800-
Potter PA-
114 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 200
PM EDT...

At 114 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
east of Shinglehouse, moving southeast at 40 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Shinglehouse, Genesee, Harrison Valley, Ulysses and Oswayo.

LAT...LON 4200 7761 4174 7761 4190 7821 4200 7821
TIME...MOT...LOC 1714Z 297DEG 33KT 4200 7806

RXR
Special weather statement, Aug 8, 12:29 PM EST, 49 minutes before
Special Weather Statement
National Weather Service State College PA
129 PM EDT Thu Aug 8 2019

PAZ017-081800-
Clearfield PA-
129 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
200 PM EDT...

At 129 PM EDT, Doppler radar indicated a strong thunderstorm 8 miles
south of Punxsutawney, moving east at 35 mph.

Wind gusts around 40 mph are possible.

Locations impacted include...
Irvona, Coalport, Westover, Mahaffey, Burnside, Glen Hope, Lumber
City and New Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4081 7880 4092 7881 4096 7847 4073 7846
      4072 7878 4073 7881
TIME...MOT...LOC 1729Z 267DEG 32KT 4082 7894

Banghoff
Special weather statement, Aug 8, 12:44 PM EST, 34 minutes before
Special Weather Statement
National Weather Service State College PA
144 PM EDT Thu Aug 8 2019

PAZ004>006-010-081815-
McKean PA-Warren PA-Potter PA-Elk PA-
144 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...WARREN...
MCKEAN...AND POTTER COUNTIES UNTIL 215 PM EDT...

At 143 PM EDT, Doppler radar indicated a strong thunderstorm near
Westline, moving east at 30 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Kane, Coudersport, Port Allegany, Sheffield, Smethport, Wetmore,
Roulette, Betula, James City, Rew, Coryville, Crosby, Cyclone,
Ludlow, Marshburg, Westline, Kinzua Bridge State Park, Chapman State
Park, Mount Jewett and Eldred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4180 7781 4155 7895 4162 7896 4163 7942
      4171 7945 4197 7841
TIME...MOT...LOC 1743Z 273DEG 28KT 4178 7870

Banghoff
Special weather statement, Aug 8, 1:01 PM EST, 17 minutes before
Special Weather Statement
National Weather Service State College PA
201 PM EDT Thu Aug 8 2019

PAZ006-037-081830-
Potter PA-Tioga PA-
201 PM EDT Thu Aug 8 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 230 PM EDT...

At 200 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Elkland to near Coudersport. Movement was
east at 50 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Mansfield, Wellsboro, Elkland, Galeton, Westfield, Gaines,
Keeneyville, Harrison Valley, Denton Hill State Park, Tioga,
Knoxville, Ulysses, Roseville, Oswayo, Osceola, Tioga Junction, Ski
Denton Ski Area and Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4194 7692 4182 7690 4168 7760 4185 7821
      4190 7821 4200 7754 4200 7742
TIME...MOT...LOC 1800Z 278DEG 42KT 4195 7738 4186 7803

Banghoff
Special weather statement, Aug 8, 1:15 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
215 PM EDT Thu Aug 8 2019

PAZ005-006-081830-
McKean PA-Potter PA-
215 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL 230 PM EDT...

At 215 PM EDT, Doppler radar indicated a strong thunderstorm over
Port Allegany, moving east at 40 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Coudersport, Port Allegany, Smethport, Roulette, Betula, Keating
Summit, Crosby, Lyman Run State Park and Sweden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4172 7861 4188 7832 4171 7769 4163 7821
TIME...MOT...LOC 1815Z 272DEG 35KT 4181 7833

Banghoff
Special weather statement, Aug 8, 1:18 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
218 PM EDT Thu Aug 8 2019

PAZ024-081900-
Cambria PA-
218 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL
300 PM EDT...

At 218 PM EDT, Doppler radar indicated a strong thunderstorm over
Belsano, moving east at 35 mph.

Wind gusts of up to 50 mph are possible.

Locations impacted include...
Ebensburg, Nanty-Glo, Cresson, Gallitzin, Loretto, Lilly, Sankertown,
Belsano, Mundys Corner, Colver, Vintondale, Tunnelhill, Ashville,
Chest Springs, Saint Francis University and Mt. Aloysius College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 7888 4064 7844 4060 7844 4056 7847
      4054 7848 4053 7851 4051 7854 4047 7854
      4045 7856 4043 7855 4042 7856 4044 7894
TIME...MOT...LOC 1818Z 266DEG 31KT 4050 7887

RXR

The radar

The State College radar (KCCX), 19 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
August 8, 1:18 PM EST
Where
Clearfield County, 0.11 mi NW of Morrisdale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.951, -78.222

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Morris Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848283.